Jump to content
CrazyBoards.org

Recommended Posts

hi guys!

so a bit of background info; i've been taking lithium for just about a year now and am currently on 900mg a day. about a month ago, though, i kiiinda fell off the proverbial horse when it came to taking my meds regularly. 
unfortunately, when i smartened up and finally took them again, they decided to beat down on me with some nasty nausea- a side effect i mercifully managed to avoid my first time taking lithium. it generally comes on about half an hour after taking my pills, and lasts for an hour or so before gradually fading away. it's gross and unpleasant, to say the least, especially considering i take them at night and CANNOT get to sleep when i feel like i'm about to hurl. 

and unfortunately still, i'm too chicken to just ride it out and wait for the side effects to fade away, which of course results in me missing dose after dose and not winding up in the best headspace. so i was wondering: do you think splitting my dose up during the day-- as in taking 300mg in the morning, another 300 in the afternoon, and finally the remainder before bed (or something of the like) --would help quell the nausea?  

Link to comment
Share on other sites

Welcome to CB!

Idk the answer to that, but that would be a great question for your psychiatrist (pdoc). 

When I took lithium I was on 300 mg of the capsule, and then on eskalith (a form of lithium that is time-released), 450 mg/day) and took them at the same time. However, because the eskalith was long-acting, I didn't get all the med right away.  Was just the 300 mg.  So I am not sure about the 3 capsules spread out or not. It seems reasonable to me, but I'd ask your pdoc about it to get a definitive answer.

Edited by melissaw72
Link to comment
Share on other sites

When I was on lithium, I took 300mg three times a day, and that helped minimize the nausea. You may also want to look at the carbonate form of lithium -- I tolerated it much better. However, dosing three times a day is such a pain...

Link to comment
Share on other sites

  • 2 weeks later...

I know it's been a while since this was posted, but I actually know the answer, so I figured I'd post it anyway.

It's best to take your lithium once per day, at the same time each day.

Lithium is hardest on the body in the "troughs," when it's lowest and then highest in your bloodstream. Taking your dose three times a day increases the number of these troughs, and it's generally better to have as few of those as possible - meaning once per day.

There are other things you can do to help with the nausea. The easiest is to change to an extended release version of lithium - this did the trick for me. There are also, as somebody mentioned above, different formulations, and changing that might help. Also, take it with a meal. Sounds silly, but it helps!

As an aside, remember to avoid antacids, TUMS or anything of that ilk for your tummy woes. They are a big no-no when you're on lithium. Pepto is okay and the chewables aren't too terrible.

Hope this helps!

Jennifer

Edited by batshitprincess
left out a word
Link to comment
Share on other sites

Quote

As an aside, remember to avoid antacids, TUMS or anything of that ilk for your tummy woes. They are a big no-no when you're on lithium. Pepto is okay and the chewables aren't too terrible.

Why avoid the antacids and PPIs?  When I was taking them, I was on lithium at the same time without any problems.

Link to comment
Share on other sites

2 hours ago, melissaw72 said:

Why avoid the antacids and PPIs?  When I was taking them, I was on lithium at the same time without any problems.

Sodium bicarbonate is the main ingredient in many common antacids and can decrease your lithium level

Link to comment
Share on other sites

2 minutes ago, rowan77 said:

Sodium bicarbonate is the main ingredient in many common antacids and can decrease your lithium level

Didn't know that.  Thanks.

I guess since we kept the PPI as an every day med, we just worked around that to acquire a therapeutic dose of lithium for me.

Link to comment
Share on other sites

29 minutes ago, melissaw72 said:

Didn't know that.  Thanks.

I guess since we kept the PPI as an every day med, we just worked around that to acquire a therapeutic dose of lithium for me.

Proton pump inhibitors do not contain sodium bicarbonate so are safe to take with lithium. I take losec/omeprazole with no problems

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...